Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 187, NWS Tulsa, OK

July 17, 2018Crawford County, Franklin County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 17, 2018, 3:09 PM CDT for Crawford County, Franklin County, Washington County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:09 PM CDT (20:09 UTC)
Expired
Jul 17, 2018, 4:00 PM CDT
In force
51 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 57 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS54 KTSA 172009
SVRTSA
ARC033-047-143-172100-
/O.NEW.KTSA.SV.W.0187.180717T2009Z-180717T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
309 PM CDT TUE JUL 17 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...
  Southeastern Washington County in northwestern Arkansas...

* Until 400 PM CDT.

* At 308 PM CDT, a severe thunderstorm was located over Strickler,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Mountainburg...                   West Fork...
  Winslow...                        Chester...
  Devils Den State Park...          Brentwood...
  Lake Fort Smith...                Strickler...
  Blackburn...                      Fern...
  Wyola...                          Bidville...
  Woolsey...                        Locke...
  Hogeye...                         Odell...
  Mount Gayler...                   

This includes Interstate 49 between mile markers 27 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 9415 3579 9444 3595 9426 3582 9396
      3576 9396 3576 9391 3577 9391 3577 9384
TIME...MOT...LOC 2008Z 308DEG 18KT 3582 9430 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
401 
WWUS54 KTSA 172025
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
325 PM CDT TUE JUL 17 2018

ARC033-047-143-172100-
/O.CON.KTSA.SV.W.0187.000000T0000Z-180717T2100Z/
Franklin AR-Crawford AR-Washington AR-
325 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTHEASTERN
WASHINGTON COUNTIES...

At 324 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Brentwood to 4 miles north of
Lake Fort Smith to Lee Creek, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Mountainburg...                   West Fork...
Winslow...                        Chester...
Devils Den State Park...          Brentwood...
Lake Fort Smith...                Strickler...
Blackburn...                      Fern...
Wyola...                          Bidville...
Woolsey...                        Locke...
Hogeye...                         Odell...
Mount Gayler...                   

This includes Interstate 49 between mile markers 27 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 9415 3579 9444 3595 9426 3582 9396
      3576 9396 3576 9391 3577 9391 3577 9384
TIME...MOT...LOC 2024Z 325DEG 19KT 3584 9406 3573 9412 3569 9434 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:30 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 17, 12:30 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1230 PM CDT Tue Jul 17 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing line of stronger storms currently passing along KS / OK
border and the southern flank of this line may well develop into
far NW terminals over the next few hours. Additional less intense
convection is likely to impact KMLC with brief impacts. Elsewhere
convective chances continue but remain less defined at this point.
A downward trend is expected this evening before additional
development is likely overnight. The placement and coverage of
overnight convection is more uncertain thus low end mention at
this point. VFR conditions largely prevail outside of convective
influences.

&&

.PREV DISCUSSION... /Issued 1043 AM CDT Tue Jul 17 2018/

..UPDATE...

DISCUSSION...
Scattered convection has continued across the forecast area this
morning generally within a plume of deep moisture as sampled by
satellite estimates of 2+ inch precipitable water values. Several
defined sfc boundaries are also in place with a boundary moving
through far SE OK marking an earlier uptick in convective
coverage. This region is likely to diminish in coverage through
the day. A more larger scale feature is the loosely organized MCS
ongoing across southern KS and an associated outflow boundary
pushing into far northern OK. Downstream airmass across NE OK into
far NW AR will continue to destabilize this afternoon and
convection is likely to be maintained through this zone along
with an uptick in stronger storm potential. Regarding temperatures
and current heat headlines, the extent of current precip and
cloud cover would typically argue for cooler temps however recent
daily trends have shown the ability for brief and late day rallies
outside of the storm influences. Forecast update will maintain
temp / dewpoint forecast and adjust as needed through the day.
Earlier fcst updates realigned precip chances for SE OK and this
update will increase chances this afternoon across NE OK and far
NW AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  95  79 101 /  40  30  10   0
FSM   76  93  76 100 /  30  40  20  10
MLC   75  97  78 102 /  30  20   0   0
BVO   73  94  74  97 /  40  30  10   0
FYV   73  88  74  94 /  40  50  20  10
BYV   71  87  71  95 /  40  50  20  10
MKO   74  94  76 100 /  30  30   0   0
MIO   73  91  76  96 /  40  40  20   0
F10   74  95  77 101 /  30  20   0   0
HHW   75 101  76 103 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-060-
     064>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

AVIATION.....07
Hazardous weather outlook, Jul 17, 12:51 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1251 PM CDT Tue Jul 17 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1251 PM CDT Tue Jul 17 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Primarily northeast Oklahoma into far northwest Arkansas.
	ONSET...Ongoing...diminishing after sunset.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...This afternoon.

DISCUSSION...
Scattered thunderstorms will continue across the region this afternoon
with a zone of higher severe weather potential likely across far
northeast Oklahoma into far northwest Arkansas.  Across this region
locally damaging winds will be possible as a line of storms pass this
afternoon.  Elsewhere, scattered thunderstorms will continue with
brief heavy downpours and dangerous lightning remaining a hazard.
Outside of the influence of thunderstorms, hot and humid conditions
will continue with heat index values of 100 to 105 degrees possible.
Thunderstorms will diminish in coverage this evening before additional
storms develop late tonight.  The risk of severe weather will decrease
after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Local Spotter Networks possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY through MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will continue on Wednesday before hot and
dry weather prevails for late week through the weekend.  The
potential exists for several days of heat advisory and possible
heat warning conditions especially Thursday and Friday.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An uptick in heat related responses is possible later this week.
Any local plans related to heat impacts may experience an
uptick in activation levels.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 17, 12:09 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Tulsa OK
1209 PM CDT TUE JUL 17 2018

OKZ056>058-061-171800-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-
1209 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS...
NORTHWESTERN OTTAWA AND SOUTHEASTERN NOWATA COUNTIES UNTIL 100 PM
CDT...

At 1209 PM CDT, strong thunderstorms were located along a line
extending from 7 miles southeast of Edna to near New Alluwe. Movement
was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Vinita...                         Chelsea...
Welch...                          Bluejacket...
Big Cabin...                      New Alluwe...
White Oak...                      Hollow...
Pyramid Corners...                Centralia...
Centrailia...

This includes Interstate 44 between mile markers 273 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts may occur before thunderstorms reach your area.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9490 3651 9513 3652 9559 3700 9535
TIME...MOT...LOC 1709Z 271DEG 20KT 3699 9524 3660 9546
Special weather statement, Jul 17, 1:09 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Tulsa OK
109 PM CDT TUE JUL 17 2018

OKZ063-171900-
Delaware OK-
109 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE COUNTY
UNTIL 200 PM CDT...

At 108 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Afton to Cherokee State Park.
Movement was southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Jay...                            Grove...
Bernice...                        Cleora...
Chloeta...                        Honey Creek State Park...
Bernice State Park...             Dodge...
Cayuga...                         Zena...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Grand Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3633 9479 3644 9501 3667 9499 3667 9462
TIME...MOT...LOC 1808Z 298DEG 17KT 3666 9495 3648 9505
Special weather statement, Jul 17, 1:36 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
136 PM CDT TUE JUL 17 2018

OKZ063-068-171915-
Cherokee OK-Delaware OK-
136 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE AND
NORTHEASTERN CHEROKEE COUNTIES UNTIL 215 PM CDT...

At 136 PM CDT, a strong thunderstorm was located 4 miles northwest of
Twin Oaks, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Colcord...                        Kansas...
Oaks...                           Twin Oaks...
Leach...

LAT...LON 3623 9463 3616 9479 3616 9480 3615 9480
      3610 9492 3625 9501 3628 9501 3637 9484
TIME...MOT...LOC 1836Z 326DEG 15KT 3626 9488
Special weather statement, Jul 17, 1:45 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
145 PM CDT TUE JUL 17 2018

ARZ001-OKZ063-171930-
Benton AR-Delaware OK-
145 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EASTERN
DELAWARE COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, strong thunderstorms were located along a line
extending from 9 miles northeast of Grove to 5 miles south of Jay.
Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Bella Vista...                    Siloam Springs...
Gentry...                         Gravette...
Decatur...                        Colcord...
Maysville...                      Dodge...
Cayuga...                         Lake Eucha State Park...
Cherokee City...

LAT...LON 3650 9462 3650 9432 3618 9450 3632 9480
      3667 9467 3667 9462
TIME...MOT...LOC 1845Z 276DEG 26KT 3665 9462 3634 9477
Special weather statement, Jul 17, 2:48 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
248 PM CDT TUE JUL 17 2018

ARZ001-002-010-172045-
Carroll AR-Benton AR-Washington AR-
248 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...
NORTHWESTERN CARROLL AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 345
PM CDT...

At 248 PM CDT, strong thunderstorms were located along a line
extending from 2 miles northwest of Garfield to 2 miles south of
Rogers. Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Springdale...                     Rogers...
Eureka Springs...                 Lowell...
Bethel Heights...                 Garfield...
Gateway...                        Beaver...
War Eagle...                      Hobbs State Park...
Avoca...                          Hill Top...
Beaver Lake...                    Walnut Hill...
Monte Ne...                       Larue...
Lookout...                        Busch...

This includes Interstate 49 between mile markers 75 and 80.

LAT...LON 3631 9381 3631 9387 3624 9387 3623 9389
      3616 9392 3622 9420 3650 9406 3650 9369
TIME...MOT...LOC 1948Z 263DEG 15KT 3650 9400 3630 9413
Special weather statement, Jul 17, 2:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
253 PM CDT TUE JUL 17 2018

ARZ002-011-172100-
Carroll AR-Madison AR-
253 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 400 PM CDT...

At 253 PM CDT, a strong thunderstorm was located 3 miles northeast of
Forum, moving east at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Huntsville...                     Withrow Springs State Park...
Rudd...                           Kingston...
Marble...                         Forum...
Osage...                          Rule...
Rockhouse...                      Dryfork...
Cabanal...                        Metalton...
Connor...                         Alabam...

LAT...LON 3612 9336 3612 9348 3608 9348 3608 9345
      3602 9345 3614 9383 3631 9374 3631 9335
TIME...MOT...LOC 1953Z 278DEG 7KT 3621 9367

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:53 PM CDTSevere Thunderstorm WarningTSABenton, Washington67 min
Jul 17, 2:38 PM CDTSevere Thunderstorm WarningTSAWashington67 min
Jul 17, 2:48 PM CDTHeat AdvisoryTSA28 hr
Jul 17, 2:48 PM CDTSpecial Weather StatementTSABenton57 min
Jul 17, 2:53 PM CDTSpecial Weather StatementTSACarroll67 min
Jul 17, 3:27 PM CDTSpecial Weather StatementTSACarroll48 min
Jul 17, 3:29 PM CDTSpecial Weather StatementTSACrawford46 min
Jul 17, 3:35 PM CDTSpecial Weather StatementTSAFranklin40 min
Jul 17, 3:54 PM CDTSpecial Weather StatementTSASebastian51 min
Jul 17, 4:10 PM CDTSpecial Weather StatementTSAFranklin35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.